Wisconsin, 2007

Winter Weather in Wisconsin, March 1, 2007

March 1, 2007 · NWS MKX · 9 events in 9 counties and zones

A quick burst of 1 to 2 inches of snow, mixed with some freezing rain affected several counties north of the Madison to Milwaukee area. Numerous vehicle accidents were noted in newspapers.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A quick burst of 1 to 2 inches of snow, mixed with some freezing rain affected several counties north of the Madison to Milwaukee area. Numerous vehicle accidents were noted in newspapers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 28, 8:37 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Feb 28, 8:37 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
837 PM CST WED FEB 28 2007

.UPDATE...

&&

WILL DROP ADVISORIES ACROSS THE SECOND TIER OF COUNTIES...EXCEPT FOR
SAUK COUNTY AND CONVERT WINTER STORM WARNING TO AN ADVISORY.
CONVECTION HAS NOT BEEN AS INTENSE AS PREVIOUSLY THOUGHT. INITIAL
DRY AIR LIMITED AMOUNTS...AND RUC SHOWS MID LEVEL INSTABILITY NOT AS
STRONG AS EXPECTED.

BAND OF PRECIP WILL PUSH NORTH OUT OF THE FORECAST AREA JUST AFTER
MIDNIGHT.  SOME POTENTIAL OF FREEZING DRIZZLE...BUT TEMPS MARGINAL
SO PREFER TO GO WITHOUT AN ADVISORY.

SOME CONCERN 850 MB TEMPS WILL STILL BE JUST BELOW FREEZING ACROSS
THE NORTHERN TOER WHEN MAIN SURGE OF PRECIP ARRIVES AFTER 15Z.
HOWERVER ENOUGH WARM AIR AROUND 800 MB AND QPF BELOW WARNING
CRITERIA UNTIL MAIN WARM LAYER ARRIVES...SO PREFER
ADVISORY...ESPECIALLY SINCE MAJORITY OF THE NIGHT AND EARLY MORNING
WOULD HAVE LIGHT PRECIP.

&&

.PREV DISCUSSION... /ISSUED 205 PM CST WED FEB 28 2007/

DISCUSSION...FOCUS ON STRONG LOW PRESSURE SYSTEM OVER SOUTHERN PLAINS
MOVING ACROSS SOUTHERN WISCONSIN THURSDAY NIGHT...GENERATING
ANOTHER WINTER STORM THIS EVENING THROUGH TOMORROW...

SHORT TERM...

ISSUED WINTER WEATHER ADVISORY FOR SOUTHERN HALF OF OUR CWA.

BAND OF CONVECTIVE PRECIP MOVING RAPIDLY NORTHEAST OUT OF
ILLINOIS AND IOWA WILL EXPAND IN COVERAGE AS IT MOVES INTO
SOUTHERN WISCONSIN. ISENTROPIC UPGLIDE AND H7 OMEGA INCREASES AS IT
REACHES SOUTHERN WISCONSIN. BOUNDARY TEMPS HOLDING STEADY SO
FAR...WITH MANY SOUTHERN WISCONSIN SITES STILL BELOW FREEZING.
ELEVATED DRY LAYER ALONG WITH MID 20 DWPNTS AT THE SFC SHOULD CAUSE
TEMPS TO DROP A FEW DEGREES AS PRECIPITATION MOVES IN...DUE TO
EVAPORATIVE COOLING. ELEVATED INSTABILITY VERY SUPPORTIVE OF THUNDER
WITH THIS BAND. THE COMBINATION OF MIXED SNOW...RAIN OR FREEZING
RAIN AND THUNDER AROUND THE TIME OF THE LATE AFTERNOON COMMUTE
RAISES LOTS OF CONCERNS. THUNDERSNOW COULD DROP VSBYS TO 1/4-1/2
MILE FOR BRIEF PERIODS.

BAND TO MOVE NORTH BY MID EVENING...LEAVING THE SOUTH HALF IN MORE
OF A DRIZZLE OR FREEZING DRIZZLE SCENARIO AS ICE CRYSTAL
SATURATION IS LOST. REMAINDER OF ADVISORY/WARNING AREAS REMAIN
UNTOUCHED FOR MKX CWA.

NEXT FOCUS IS PRECIP ASSOCIATED WITH MAIN LOW PRESSURE SYSTEM. H850
TEMPS WILL RAPIDLY INCREASE BY 06Z...AND GFS/NAM BUFKIT SOUNDINGS
SHOWING PRIMARILY RAIN FOR MOST OF SOUTHERN CWA AFTER 06Z. BOTH
MODELS IN AGREEMENT WITH A MIX OF PRECIPITATION IN THE NORTH PART
OF OUR CWA. STRONG DYNAMIC COOLING MAY CREATE SOME FREEZING RAIN
IN THE NORTHERN TIER. STRONG DYNAMICS WILL ALSO ENHANCE CHANCES
FOR THUNDERSTORM ACTIVITY ACROSS THE CWA...WHICH WILL INCREASE SNOW
ACCUMULATION RATES IN THE NORTH. EXPECT 4 TO 6 INCHES TOTAL
ACCUMULATION ALONG FAR NORTHERN PART OF OUR CWA...TAPERING TO 1 TO
3 INCHES ALONG THE ILLINOIS LINE. BY EARLY TOMORROW MORNING...850
WAA SHOULD TURN ALL PRECIP ALONG THE NORTH TO PRIMARILY RAIN.

ONE TROUBLING ELEMENT IS THAT GUIDANCE PREDICTS STEADY OR SLOWLY
RISING TEMPERATURES TONIGHT. IN VIEW OF THE STRENGTH OF THE WARM
ADVECTION...THIS APPEARS VERY LIKELY. IN THE ABSENCE OF CONVECTION
AND DYNAMIC COOLING...THIS SCENARIO MAY PRECLUDE SIGNIFICANT
ICING.

LONG TERM...

00Z ECMWF BRINGS A WEAK VORT MAX SOUTHEAST OF OUR CWA LATE MONDAY
NIGHT INTO TUESDAY MORNING...WHILE THE 12Z GFS IS SLIGHTLY MORE
AGGRESSIVE AND GENERATES A SFC LOW MOVING FROM SD INTO IOWA. GIVEN
HPC BLEND 80 PERCENT ECMWF...LEANING TOWARD DRIER ECMWF
MODEL...SLIGHTLY INCREASING CLOUD COVER WITH NO POPS.

AVIATION...MVFR CIGS AND VSBYS WILL DEVELOP AND EXPAND WEDNESDAY
AFTERNOON AND EVENING AS AN UPPER LEVEL FRONT MOVES INTO SRN WI. THE
FRONT WILL GENERATE SNOW...SLEET...FREEZING RAIN...AND RAIN WITH 1
TO 2 INCHES OF SNOW/ICE ACCUMULATION IN FAR SRN WI AND 3 TO 6 INCHES
TOWARD CNTRL WI. AREAS OF IFR CIGS AND LIFR VSBYS WILL EXIST WITH
THE HEAVIER BANDS OF PRECIPITATION. THE HEAVIEST PCPN WILL END BY
MIDNIGHT AND BECOME DRIZZLE/LGT RAIN IN FAR SRN WI WITH FREEZING
DRIZZLE/FREEZING RAIN TOWARD CNTRL WI. EXPECT WIDESPREAD MVFR CIGS
AND VSBYS WITH AREAS OF IFR AFTER MIDNIGHT. BY LATE MORNING ON THU
ALL OF SRN WI WILL BE WARM ENOUGH FOR RAIN. A STRONG LOW MOVING
NORTH THROUGH EASTERN IOWA AND ITS OCCLUDED FRONT WILL GENERATE
WIDESPREAD SHOWERS AND THUNDERSTORMS FROM MID MORNING THURSDAY
THROUGH MID AFTERNOON. WIDESPREAD MVFR CIGS AND VSBYS WILL PREVAIL
WITH AREAS OF IFR.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY UNTIL 12 PM CST THURSDAY FOR
WIZ046-047-051-052-056.

&&

HENTZ
Hazardous weather outlook, Feb 28, 9:30 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
930 PM CST WED FEB 28 2007

WIZ046-047-051-052-056>060-062>072-011100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
930 PM CST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY WILL BE IN EFFECT TONIGHT FOR
SAUK...MARQUETTE...GREEN LAKE...FOND DU LAC AND SHEBOYGAN COUNTIES.

A STRONG STORM SYSTEM WILL BRING MIXED PRECIPITATION IN THE FORM OF
RAIN...SNOW...SLEET AND SOME FREEZING RAIN TO SOUTHERN WISCONSIN
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH THURSDAY MORNING FOR
SAUK...MARQUETTE...GREEN LAKE...FOND DU LAC AND SHEBOYGAN COUNTIES.

THE STORM SYSTEM WILL CONTINUE BRING MIXED PRECIPITATION IN THE
FORM OF RAIN...SNOW...SLEET AND FREEZING RAIN TO SOUTHERN WISCONSIN
THURSDAY. SOME THUNDERSTORMS WILL ALSO BE POSSIBLE. IN
ADDITION...AS WARM AND MOIST AIR PUSHES INTO SOUTHERN
WISCONSIN...A PERIOD OF MODERATE RAIN IS POSSIBLE THURSDAY. THE
RAIN IN COMBINATION WITH SNOW MELT WOULD INCREASE THE FLOODING
POTENTIAL. THE PRECIPITATION IS FORECAST TO CHANGE TO ALL SNOW
THURSDAY NIGHT AND CONTINUE INTO FRIDAY WITH SEVERAL INCHES OF
SNOW ACCUMULATION POSSIBLE.

PERSONS SHOULD CONTINUE TO MONITOR FORECASTS AND STATEMENTS FOR THE
LATEST INFORMATION ON THIS WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF ALL TYPES OF WINTRY WEATHER AND RAINFALL
AMOUNTS WOULD BE APPRECIATED.

LMZ643>646-665-011100-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
930 PM CST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY WILL BE IN EFFECT TONIGHT FOR THE NEAR SHORE
AND A GALE WARNING IS IN EFFECT AT 3 AM FOR THE OPEN WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY WILL BE IN EFFECT THURSDAY THROUGH FRIDAY.
GALE WARNING S ARE IN EFFECT FOR THE OPEN WATERS. THERE IS A CHANCE
OF THUNDERSTORMS THURSDAY.

HENTZ

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Marquette

When
March 1, 12:00 AM CST to 12:00 PM CST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Winter Weather, Green Lake

When
March 1, 12:00 AM CST to 12:00 PM CST
Where
Green Lake forecast zone
Reported by
COOP Observer
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Winter Weather, Fond du Lac

When
March 1, 12:00 AM CST to 12:00 PM CST
Where
Fond du Lac forecast zone
Reported by
COOP Observer
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Winter Weather, Sheboygan

When
March 1, 12:00 AM CST to 12:00 PM CST
Where
Sheboygan forecast zone
Reported by
COOP Observer
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Winter Weather, Sauk

When
March 1, 12:00 AM CST to 12:00 PM CST
Where
Sauk forecast zone
Reported by
COOP Observer
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Winter Weather, Columbia

When
March 1, 12:00 AM CST to 12:00 PM CST
Where
Columbia forecast zone
Reported by
COOP Observer
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Winter Weather, Dodge

When
March 1, 12:00 AM CST to 12:00 PM CST
Where
Dodge forecast zone
Reported by
COOP Observer
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
March 1, 12:00 AM CST to 12:00 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Winter Weather, Ozaukee

When
March 1, 12:00 AM CST to 12:00 PM CST
Where
Ozaukee forecast zone
Reported by
COOP Observer
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22402, 22403, 22404, 22405, 22406, 22407, 22408, 22409, 22410.